Tag Archives: side effects of psychotropic drugs

Antidepressants and Liver Failure

Last month (December 2013) the American Journal of Psychiatry published Antidepressant-Induced Liver Injury: A Review for Clinicians, by Voican C.S. et al.  The study was a literature search from 1965 onwards.

Here are the authors’ results:

  • All antidepressants can induce hepatotoxicity, especially in elderly patients and those taking more than one drug
  • Liver damage is generally unpredictable and unrelated to dose
  • Liver damage can occur within a few days of initiation
  • Antidepressant-induced liver failure can be life threatening
  • Antidepressants with higher risk for liver failure include: iproniazid, nefazodone, phenelzine, imipramine, amitriptyline, duloxetine, bupropion, trazodone, tianeptine, and agomelatine
  • Antidepressants with lower risk: citalopram, escitalopram, paroxetine, and fluvoxamine
  • Although an infrequent event, antidepressant-induced liver injury may be irreversible